A leading type of stimulant used to treat attention deficit
disorder can cause rare cases of painful and long-lasting erections, the US
Food and Drug Administration warned.
The agency, in a notice on its website, said its review
documented the problem, formally known as priapism, in males 8 to 33 years of
age who took drugs containing methylphenidate.
The chemical is the active ingredient of Novartis AG's
Ritalin and Johnson & Johnson's Concerta.
Generic forms of both drugs are also widely used. Drug labels
of such products will be updated to warn of the potential but rare danger, the
FDA said. "Younger males, especially those that have not yet reached
puberty, may not recognize the problem or may be embarrassed to tell anyone if
it occurs," the FDA said.
The agency said patients developing erections lasting more
than four hours should seek immediate medical attention to prevent permanent
damage to the penis.
A non-stimulant drug also used to treat attention deficit
hyperactivity disorder, Eli Lilly and Co's Strattera, has also been linked to
priapism in young children, teenagers and adults.
chemical name is atomoxetine, appears to pose a greater risk than
methylphenidate products, the FDA said. "Health care professionals should
be cautious when considering changing patients from methylphenidate to
atomoxetine" products, the agency said.